The Harbinger Atop His Head
Though anyone who knew Edgar pre- and post-epilepsy could see the differences in his hair, knowing he was losing it required another sense altogether. His newfound curls were distracting if not for their beauty than for the way they all at once seemed to suit his face–a halo effect that does not come along every day. People would be struck by them, remark on them.
But their comments always felt bittersweet. Yes, he looks as–or even more–beautiful than ever, but his ethereal curls are a result of the medication he takes for epilepsy, the only medication that has stopped his seizures in their tracks for over a year. And while we remain enormously grateful for the power of this prescription, this side effect has been a potent, daily reminder of his condition and the mighty chemicals he requires to keep it in check.
If you looked closely, very closely, you would have seen that his once-thick hair was no longer. And if you caught him just right–when he was playing in the sunlight, for instance–you would have seen the bald patches. And if you were keeping count, you would have noticed more, not fewer, as the weeks went on.
His neurologist once asked if we felt this side effect was”disfiguring”–the standard one has to reach before remedies are proffered. And it’s hard to admit to ”disfiguring” when all you hear are gushing compliments, see the sweet smiles his face elicits–and even harder when concerns about one’s hair are typically associated with vanity.
In the past few weeks, though, Edgar’s dosage of Depakote has gone down–way down–and already his hair is responding. It’s still an array of bountiful curls, but it’s thickening. And my fingertips–if not my eyes–can tell, can see a change on the outside that speaks to an improvement on the inside.
And for someone who is perennially on the lookout for signs that life is better for this small boy who asked for none of this, I am grateful for this one as much as any other.